Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 260, NWS St. Louis, MO

September 19, 2005Moniteau County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 19, 2005, 6:03 PM CDT for Moniteau County, Missouri. It was in force for 72 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2005, 6:03 PM CDT (23:03 UTC)
Expired
Sep 19, 2005, 7:15 PM CDT
In force
72 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Moniteau County, MO

The radar

The Pleasant Hill radar (KEAX), 148 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 6:10 PM CDTTSTM WND DMGTipton, MOTWO FOOT DIAMETER TREES UPROOTED. ALSO...SEVERAL MOBILE HOMES ON THE NORTH SIDE OF TOWN SUSTAINED ROOF DAMAGE. NO INJURIES REPORTED.
Sep 19, 6:10 PM CDTTSTM WND DMGTipton, MOTREES BEING UPROOTED. A NUMBER OF TREES AND POWER LINES BLOWN DOWN.
Sep 19, 6:20 PM CDTTSTM WND DMGCalifornia, MOSEVERAL LARGE TREES AND POWER LINES BLOWN DOWN IN TOWN.
Sep 19, 6:40 PM CDTHAIL 0.75Tipton, MO
Sep 19, 6:50 PM CDTTSTM WND DMGCalifornia, MOSEVERAL LARGE TREES AND TREE LIMBS WERE BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
771 J/kg
Mixed-layer CIN
-346 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 192303
SVRLSX
MOC135-200015-
/O.NEW.KLSX.SV.W.0260.050919T2303Z-050920T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
603 PM CDT MON SEP 19 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONITEAU COUNTY IN CENTRAL MISSOURI

* UNTIL 715 PM CDT

* AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF TIPTON...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TIPTON
  CLARKSBURG
  CALIFORNIA
  MCGIRK

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3868 9263 3891 9250 3886 9248 3881 9240
      3875 9242 3872 9240 3843 9250 3843 9258
      3844 9263 3858 9282 3868 9284

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:25 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Sep 19, 3:25 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT MON SEP 19 2005

.DISCUSSION...
CONCERNS THIS PKG TO BE CNVCTN ACTVTY THIS EVE/TNGT AND THEN
EFFECT TRACK OF RITA TO HAVE ON POPS IN XTNDD. UA MDLS INITIALIZED
FAIR WITH NAM 12Z 85H ABT 30M HI OVR FA. AT 500MB S/WV OVR GT LKS
LIFTING QUICKLY NE WITH FLWG WV COMING OUT OF NRN PLNS TO MOV E.
QSTNRY 500MB HI OVR LA TO BGN RETROGRADING TO TX AND THEN QSTNRY
AGAIN WITH MAIN BAND OF WLYS ACRN NRN TIER U.S. AT LWR LVLS 85H
TROF XTNDD FM SRN MN SW INTO TX/OK PHNDL. STG WAA AHD OF TROF HAS
PUSHED AFTN TEMPS INTO UPR 80S/LWR 90S THIS AFTN. THIS AIRMASS VRY
UNSTABLE WITH SBCAPES 3500-4500 ACRS RGN AND LIS -6/-8. SQLN HAS
DVLPD ALG CDFNT OVR NRN MO/WRN IL AND WL MOV SE DURG EVE AND TNGT.
STGR TSRA MAY CONTAIN DAMAGING WNDS AND LRG HAIL. AMASS BHND FNT
HAS LWR RH AND SUM 5-10F COOLER TEMPS. TEMPS ON TUE TO STIL BE ABV
NRML WITH MSTLY CLR SKIES AND LGT NELY SFC WNDS AS SFC HI BLDS OVR
RGN.

FOR XTNDD NXT CHC FOR PCPN TO BE FRI/SAT FOR NRN ZNS AS S/WV MOVS
ACRS TO N. HV FOLLOWED GFS GUID ON TRACK OF RITA AND INCRSD CLDS
AND POPS IN SRN ZNS SUN NGT. TEMPS TO RMN ABV NRML THRU XTNDD WITH
MAXES IN MID/UPR 80S THRU WKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS        68  87  63  89 /  80  10  10  10
QUINCY          61  85  58  86 /  80  10  10  10
COLUMBIA        64  87  60  88 /  80  10  10  10
JEFFERSON CITY  64  87  61  88 /  80  10  10  10
SALEM           65  86  57  85 /  80  10  10  10
FARMINGTON      67  85  56  87 /  80  10  10  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WDB
Hazardous weather outlook, Sep 19, 3:13 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
313 PM CDT MON SEP 19 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
313 PM CDT MON SEP 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL AND
EASTERN MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AS A COLD
FRONT MOVES ACROSS THE REGION. THE MAIN THREAT FROM ANY STORM
THAT BECOMES SEVERE WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL RETURN TO MUCH OF THE AREA FRIDAY
THROUGH SATURDAY NIGHT AS ANOTHER COLD FRONT MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

CVKING

In the hours before

Local storm report, Sep 19, 5:28 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
528 PM CDT MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             6 E QUINCY              39.93N 91.28W
09/19/2005  1.00 INCH        ADAMS              IL   TRAINED SPOTTER

0505 PM     TSTM WND DMG     6 E QUINCY              39.93N 91.28W
09/19/2005                   ADAMS              IL   TRAINED SPOTTER

            LARGE TREE LIMBS BLOWN DOWN.

0511 PM     HAIL             2 W HANNIBAL            39.71N 91.42W
09/19/2005  2.00 INCH        MARION             MO   TRAINED SPOTTER

0515 PM     HAIL             HANNIBAL                39.71N 91.38W
09/19/2005  1.00 INCH        MARION             MO   TRAINED SPOTTER

&&

BYRD
Local storm report, Sep 19, 5:35 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
535 PM CDT MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             1 S HANNIBAL            39.69N 91.38W
09/19/2005  1.75 INCH        MARION             MO   TRAINED SPOTTER

            ON SOUTH SIDE OF TOWN.

0525 PM     TSTM WND DMG     1 S HANNIBAL            39.69N 91.38W
09/19/2005                   MARION             MO   TRAINED SPOTTER

            TREE LIMBS AND POWER LINES BLOWN DOWN ON THE SOUTH SIDE
            OF HANNIBAL.

&&

BYRD
Local storm report, Sep 19, 5:44 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
544 PM CDT MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TORNADO          LIBERTY                 39.88N 91.11W
09/19/2005                   ADAMS              IL   LAW ENFORCEMENT

            TORNADO TOUCHED DOWN IN TOWN...DAMAGING ONE STRUCTURE AND
            SEVERAL TREES UPROOTED.

&&

BYRD
Local storm report, Sep 19, 5:59 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
559 PM CDT MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             COLUMBIA                38.95N 92.33W
09/19/2005  1.00 INCH        BOONE              MO   TRAINED SPOTTER

&&

BYRD
Special weather statement, Sep 19, 6:00 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
600 PM CDT MON SEP 19 2005

ILZ096>097-MOZ035-200400-
BROWN-PIKE-RALLS-
600 PM CDT MON SEP 19 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED A PORTION OF SEVERE
THUNDERSTORM WATCH 800 AND HAS ISSUED SEVERE THUNDERSTORM WATCH
802 UNTIL 11 PM CDT FOR THE FOLLOWING AREA...

IN ILLINOIS THE NEW WATCH INCLUDES 2 COUNTIES

IN WEST CENTRAL ILLINOIS

BROWN IL... PIKE IL...

IN MISSOURI THE NEW WATCH INCLUDES 1 COUNTY

IN NORTHEAST MISSOURI

RALLS...

ILZ095-MOZ018>019-026>027-034-200000-
ADAMS-KNOX-LEWIS-MARION-MONROE-SHELBY-
600 PM CDT MON SEP 19 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 800 FOR THE FOLLOWING AREA...

IN ILLINOIS THIS CANCELS 1 COUNTY

IN WEST CENTRAL ILLINOIS

ADAMS IL...

IN MISSOURI THIS CANCELS 5 COUNTIES

IN NORTHEAST MISSOURI

KNOX... LEWIS... MARION...
MONROE... SHELBY...

THIS INCLUDES THE CITIES OF...HANNIBAL AND QUINCY.

ILZ058>060-064>065-098>100-MOZ036-041>042-047>052-059>064-
200400-
BOND-CALHOUN-FAYETTE-GREENE-JERSEY-MACOUPIN-MADISON-MONTGOMERY-
AUDRAIN-BOONE-CALLAWAY-COLE-FRANKLIN-GASCONADE-LINCOLN-MONITEAU-
MONTGOMERY-OSAGE-PIKE-ST CHARLES-ST LOUIS-WARREN-ST LOUIS CITY-
600 PM CDT MON SEP 19 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
802 IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREA...

IN ILLINOIS THIS WATCH INCLUDES 8 COUNTIES

IN SOUTH CENTRAL ILLINOIS

BOND IL... FAYETTE IL... MONTGOMERY IL...

IN SOUTHWEST ILLINOIS

CALHOUN IL... GREENE IL... JERSEY IL...
MACOUPIN IL... MADISON IL...

IN MISSOURI THIS WATCH INCLUDES 14 COUNTIES

IN CENTRAL MISSOURI

AUDRAIN... BOONE... CALLAWAY...
COLE... MONITEAU... OSAGE...

IN EAST CENTRAL MISSOURI

FRANKLIN... GASCONADE... LINCOLN...
MONTGOMERY... ST. CHARLES... ST. LOUIS...
WARREN...

IN NORTHEAST MISSOURI

PIKE...

IN MISSOURI THIS WATCH INCLUDES 1 INDEPENDENT CITY

IN EAST CENTRAL MISSOURI

ST. LOUIS CITY...

THIS INCLUDES THE CITIES OF...BOWLING GREEN...COLUMBIA...
EDWARDSVILLE...JEFFERSON CITY...LITCHFIELD...MEXICO...
ST CHARLES...ST LOUIS...UNION AND VANDALIA.
Local storm report, Sep 19, 6:03 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
603 PM CDT MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     2 N GRIGGSVILLE         39.74N 90.73W
09/19/2005                   PIKE               IL   LAW ENFORCEMENT

            SEVERAL LARGE TREES BLOWN DOWN AND BLOCKING ROAD 2 MILES
            NORTH OF TOWN.

0559 PM     HAIL             COLUMBIA                38.95N 92.33W
09/19/2005  0.75 INCH        BOONE              MO   EMERGENCY MNGR

            REPORTED AT UNIVERSITY OF MISSOURI HOSPITAL.

&&

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:28 PM CDTSevere Thunderstorm WarningLSXMonroe, Shelby47 min
Sep 19, 4:18 PM CDTSevere Thunderstorm WarningLSXLewis34 min
Sep 19, 4:53 PM CDTSevere Thunderstorm WarningLSXMarion52 min
Sep 19, 5:37 PM CDTSevere Thunderstorm WarningLSXBoone68 min
Sep 19, 5:48 PM CDTSevere Thunderstorm WarningLSXRalls18 min
Sep 19, 6:15 PM CDTTornado WarningLSXMoniteau30 min
Sep 19, 6:18 PM CDTSevere Thunderstorm WarningLSXCallaway72 min
Sep 19, 6:21 PM CDTFlash Flood WarningLSXBoone114 min
Sep 19, 6:28 PM CDTSevere Thunderstorm WarningLSXCole52 min
Sep 19, 6:42 PM CDTSevere Thunderstorm WarningLSXMoniteau37 min
Sep 19, 6:44 PM CDTFlash Flood WarningLSXCallaway, Montgomery3 hr
Sep 19, 6:51 PM CDTSevere Thunderstorm WarningLSXOsage30 min
Sep 19, 6:54 PM CDTTornado WarningLSXCallaway28 min
Sep 19, 6:59 PM CDTTornado WarningLSXMontgomery46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.